Alert archive / South Dakota / Tornado Warnings in 2020

Tornado Warning 1, NWS Aberdeen, SD

June 7, 2020Faulk County, South Dakota

NWS Aberdeen, SD issued this tornado warning at Jun 7, 2020, 6:22 PM CDT for Faulk County, South Dakota. It was in force for 17 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 7, 2020, 6:22 PM CDT (23:22 UTC)
Expired
Jun 7, 2020, 6:39 PM CDT
In force
17 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.5 in

County Faulk County, SD

The radar

The Aberdeen radar (KABR), 80 km from the middle of the area, began a volume at 23:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 7, 6:25 PM CDTTORNADO4 W Burkmere, SDA POLE BARN WAS COMPLETELY DESTROYED WITH ANCHORING POLES PULLED STRAIGHT UP OUT OF THE GROUND, A SECOND WELL ANCHORED OUTBUILDING RIPPED OFF THE FOUNDATION AND A THIRD OUTBUILDING TOSSED. DEBRIS FROM ALL THREE DESTROYED BUILDINGS WAS SPREAD BETWEEN ONE HALF T
Jun 7, 6:34 PM CDTTSTM WND GST 67Brentwood Colony, SD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 7, 3:31 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 11.4 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2020-06-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1690 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2020-06-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 539 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1690 J/kg
Mixed-layer CIN
-147 J/kg
Mixed-layer LCL
1215 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
539 m²/s²
0-3 km storm-relative helicity
503 m²/s²
Significant tornado parameter
1.5
Supercell composite
17.5

Open this sounding in Storm Lab

The text

As transmitted.

731 
WFUS53 KABR 072322
TORABR
SDC049-080000-
/O.NEW.KABR.TO.W.0001.200607T2322Z-200608T0000Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Aberdeen SD
622 PM CDT Sun Jun 7 2020

The National Weather Service in Aberdeen has issued a

* Tornado Warning for...
  Western Faulk County in north central South Dakota...

* Until 700 PM CDT.
    
* At 622 PM CDT, a severe thunderstorm capable of producing a tornado
  was located near Burkmere, or 11 miles west of Faulkton, moving
  northeast at 55 mph.

  HAZARD...Tornado and ping pong ball size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Brentwood Colony around 635 PM CDT.
  Norbeck around 640 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4493 9937 4498 9946 4525 9931 4524 9926
      4525 9899
TIME...MOT...LOC 2322Z 210DEG 47KT 4501 9937 

TORNADO...RADAR INDICATED
HAIL...1.50IN

$$

Lueck
1 follow-up statement
339 
WWUS53 KABR 072339
SVSABR

Severe Weather Statement
National Weather Service Aberdeen SD
639 PM CDT Sun Jun 7 2020

SDC049-072349-
/O.CAN.KABR.TO.W.0001.000000T0000Z-200608T0000Z/
Faulk SD-
639 PM CDT Sun Jun 7 2020

...THE TORNADO WARNING FOR WESTERN FAULK COUNTY IS CANCELLED...
    
The tornado threat has diminished and the Tornado Warning has been
cancelled. However, large hail and damaging winds remain likely and a
Severe Thunderstorm Warning remains in effect for the area.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
north central South Dakota.

LAT...LON 4493 9937 4498 9946 4525 9931 4524 9926
      4525 9899
TIME...MOT...LOC 2337Z 210DEG 47KT 4520 9921 

$$

Lueck

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this tornado warning went out at Jun 7, 3:21 PM CDT, 3 hours 1 minute earlier.

Area forecast discussion, Jun 7, 3:21 PM CDT, 3 hours 1 minute before
Area Forecast Discussion
National Weather Service Aberdeen SD
321 PM CDT Sun Jun 7 2020

.SHORT TERM...(This Evening through Monday Night)
Issued at 320 PM CDT Sun Jun 7 2020

Main concern in the near term is the potential for strong to severe
thunderstorms late this afternoon and this evening as a cold front
tracks across the area and encounter extreme instability. CAPE
values of 3000-5000 J/kg will be common late this afternoon into the
early evening hours. Bulk shear will increase into the 50 to 65 knot
range along and ahead of the front, along with a low level jet
increasing into the 50 to 70 knot range. This combination of factors
will result in thunderstorm development, which looks to initiate
around 22Z between the Missouri River and the James River Valley.
The biggest question right now is whether these storms will take
more of a northeast track as shown in the HRRR and the ARW, or if
they line out and more more easterly as shown by the high resolution
NAM and the NMM. There will be a bit of a stronger CAP over the
southeastern part of the CWA, so for now, will lean toward the more
northeasterly track solution and keep fairly low POPs across the
east. Where the storms do develop, conditions will be highly
favorable for them to go severe, with gusty winds and large hail the
most likely threats. An isolated tornado or two cannot be ruled out
due to the strong shear as well. May see some lingering showers
across the far northeastern part of the CWA into the overnight
hours.

The frontal boundary stalls out over the far eastern CWA on Monday,
but conditions during the day will be mainly dry with little else to
support precipitation. By Monday night however, an upper trough will
approach the region and will begin to meet up with the remnants of
Tropical Storm Cristobal, and the stalled front looks to then become
the focus for rainfall. The uncertain part now is just how far west
this precipitation will reach, with some models keeping it east of
the James River Valley, and others bringing it as far west as the
Leola Hills region. Rainfall amounts in excess of 1 to 1.5 inches
cannot be ruled out.

Low temperatures tonight will range from the upper 50s northwest to
the lower 70s east, with highs on Monday ranging from the mid 70s
northwest to the lower 90s east. Lows Monday night will be in the
50s.

.LONG TERM...(Tuesday through Sunday)
Issued at 320 PM CDT Sun Jun 7 2020

The period begins on Tuesday with the remnant tropical system surging
northwards into the Midwest. The storm system, along with a mid
level trough passing through the region will bring showers and
thunderstorms to the eastern half of the CWA. With a more stable
environment, severe weather is not expected on Tuesday.

Cooler, dry air will move into the region on Wednesday with boundary
layer dew points in the mid 40s. The combination of steep low level
lapse rates and some mid level moisture may result in isolated
showers, mainly in the eastern CWA. Buffer soundings support gusty
winds on Wednesday with a max gust of 30 to 35 knots. The rest of
the long term will feature dry conditions with temperatures below,
to near normal. Temperatures will be around normal on Saturday and
Sunday with highs in the upper 70s, to the low 80s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday Afternoon)
Issued at 1230 PM CDT Sun Jun 7 2020

Terminals KABR,KATY,KPIR,KMBG

Strong to severe thunderstorms will develop between the Missouri
River and the James River Valley late this afternoon, then will
track east/northeast through the evening and early overnight
hours. Periods of MVFR cigs and vsbys are possible with the
storms. VFR conditions will prevail from the late overnight hours
through the morning hours on Monday.

***Construction to improve the taxiway for runway 13 at the KPIR
terminal may cause an occasional temporary visibility reduction due
to blowing dust (bldu), mainly during daytime hours UFN.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

SHORT TERM...Parkin
LONG TERM...SD
AVIATION...Parkin
Hazardous weather outlook, Jun 7, 3:38 AM CDT, 14 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
338 AM CDT Sun Jun 7 2020

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-080845-
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts-
Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant-
Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
338 AM CDT Sun Jun 7 2020 /238 AM MDT Sun Jun 7 2020/

This Hazardous Weather Outlook is for west central Minnesota,
central South Dakota, north central South Dakota and northeast
South Dakota.

.DAY ONE...Today and tonight.

Severe storms are again possible this afternoon and evening. Large
hail and strong winds are the main threats. Isolated tornadoes are
also possible. Localized heavy rain could occur. The main threat area
will extend from the Missouri valley east to the James valley.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

More severe storms and heavy rain are possible Monday afternoon and
night over mainly northeast South Dakota and far western Minnesota.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested. Weather spotters are encouraged
to submit reports to the National Weather Service in Aberdeen. The
public can submit reports on our web page, Facebook page, or our
Twitter feed.

In the hours before

Local storm report, Jun 7, 2:07 PM CDT, 4 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
207 PM CDT SUN JUN 7 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1032 PM     TSTM WND GST     5 S MORRISTOWN          45.87N 101.72W
06/06/2020  E60 MPH          CORSON             SD   PUBLIC

            ESTIMATED 60 MPH WINDS. AN OLIVE TREE WAS
            BLOWN DOWN TOO. TIME ESTIMATED ON RADAR.

&&

SD
Local storm report, Jun 7, 5:06 PM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
506 PM CDT SUN JUN 7 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0942 PM     TSTM WND DMG     1 E OKATON              43.89N 100.87W
06/06/2020                   JONES              SD   PUBLIC

            METAL ROOF TORN OFF BUILDING.

&&

KF
Local storm report, Jun 7, 5:21 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
521 PM CDT SUN JUN 7 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0516 PM     HAIL             1 W BLUNT               44.52N 100.01W
06/07/2020  M1.50 INCH       HUGHES             SD   EMERGENCY MNGR

&&

KF
Local storm report, Jun 7, 5:37 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
537 PM CDT SUN JUN 7 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     TSTM WND GST     4 ESE ROSSEAU           44.29N 100.01W
06/07/2020  M53 MPH          HUGHES             SD   MESONET

&&

KF
Local storm report, Jun 7, 5:53 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
553 PM CDT SUN JUN 7 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0546 PM     HAIL             4 W EUREKA              45.77N 99.71W
06/07/2020  M1.00 INCH       MCPHERSON          SD   STORM CHASER

&&

KF

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 6, 9:21 PM CDTSevere Thunderstorm WarningABRJones, Lyman, Stanley39 min
Jun 6, 9:24 PM CDTSevere Thunderstorm WarningABRCorson, Dewey51 min
Jun 6, 9:36 PM CDTSevere Thunderstorm WarningABRDewey, Stanley, Sully39 min
Jun 6, 9:59 PM CDTSevere Thunderstorm WarningABRBuffalo, Hughes, Hyde, Jones, Lyman, Potter and 2 more46 min
Jun 6, 10:12 PM CDTSevere Thunderstorm WarningABRCorson, Dewey48 min
Jun 6, 10:47 PM CDTSevere Thunderstorm WarningABRBuffalo, Hand, Hughes, Hyde, Lyman39 min
Jun 6, 10:52 PM CDTSevere Thunderstorm WarningABREdmunds, Faulk, Hand, Hughes, Hyde, McPherson and 3 more35 min
Jun 7, 4:47 PM CDTSevere Thunderstorm WarningABRHughes, Lyman, Stanley43 min
Jun 7, 5:07 PM CDTSevere Thunderstorm WarningABRHughes, Hyde, Sully38 min
Jun 7, 5:32 PM CDTSevere Thunderstorm WarningABRHughes, Hyde, Sully43 min
Jun 7, 5:37 PM CDTSevere Thunderstorm WarningABRHughes, Jones, Lyman, Stanley38 min
Jun 7, 5:49 PM CDTSevere Thunderstorm WarningABREdmunds, Potter, Walworth41 min
Jun 7, 5:53 PM CDTSevere Thunderstorm WarningABRCampbell, McPherson22 min
Jun 7, 6:00 PM CDTSevere Thunderstorm WarningABREdmunds, Potter, Walworth45 min
Jun 7, 6:10 PM CDTSevere Thunderstorm WarningABRJones35 min
Jun 7, 6:13 PM CDTSevere Thunderstorm WarningABREdmunds, Faulk, Hyde, Potter47 min
Jun 7, 6:14 PM CDTSevere Thunderstorm WarningABRHughes, Jones, Lyman, Stanley, Sully29 min
Jun 7, 6:16 PM CDTSevere Thunderstorm WarningABRCampbell, McPherson44 min
Jun 7, 6:41 PM CDTSevere Thunderstorm WarningABRCampbell, McPherson27 min
Jun 7, 6:46 PM CDTSevere Thunderstorm WarningABRBrown, Edmunds, Faulk, McPherson, Spink44 min
Jun 7, 6:49 PM CDTSevere Thunderstorm WarningABRJones, Lyman41 min

Nearby

Tornado Warnings in South Dakota, 2020Every tornado warning in 2020Tornadoes in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.